Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 11, 2017, 6:58 PM MST for La Paz County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 6:58 PM MST (01:58 UTC)
- Expired
- Jul 11, 2017, 7:30 PM MST
- In force
- 32 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 160 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662 WUUS55 KPSR 120158 SVRPSR AZC012-120230- /O.NEW.KPSR.SV.W.0003.170712T0158Z-170712T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 658 PM MST TUE JUL 11 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... East central La Paz County in west central Arizona... * Until 730 PM MST * At 658 PM MST, a severe thunderstorm was located 15 miles southeast of Salome, or 33 miles west of Tonopah, moving southeast at 5 mph. This storm will impact Interstate 10. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of east central La Paz County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3354 11364 3370 11351 3361 11334 3343 11343 TIME...MOT...LOC 0158Z 304DEG 5KT 3358 11350 HAIL...<.75IN WIND...60MPH $$ CK
2 follow-up statements
579
WWUS55 KPSR 120215
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
715 PM MST TUE JUL 11 2017
AZC012-120230-
/O.CON.KPSR.SV.W.0003.000000T0000Z-170712T0230Z/
La Paz AZ-
715 PM MST TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR EAST CENTRAL LA PAZ COUNTY...
At 713 PM MST, a severe thunderstorm was located 16 miles southeast
of Salome, or 31 miles west of Tonopah between I-10 mileposts 58
and 64, moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Strong downdraft winds may generate a road hazard for those
traveling on Interstate 10 in east central La Paz County.
This severe thunderstorm will remain over mainly rural areas of east
central La Paz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3354 11364 3370 11351 3361 11334 3345 11346
TIME...MOT...LOC 0213Z 304DEG 5KT 3357 11348
HAIL...<.75IN
WIND...60MPH
$$
CK115
WWUS55 KPSR 120225
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
725 PM MST TUE JUL 11 2017
AZC012-120235-
/O.EXP.KPSR.SV.W.0003.000000T0000Z-170712T0230Z/
La Paz AZ-
725 PM MST TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LA PAZ COUNTY
WILL EXPIRE AT 730 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3354 11364 3370 11351 3361 11334 3345 11346
TIME...MOT...LOC 0225Z 304DEG 5KT 3356 11346
$$
CKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:16 PM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 11, 2:16 PM MST, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 216 PM MST Tue Jul 11 2017 .SYNOPSIS... Near normal temperatures are expected through the week as high pressure remains positioned over the Great Basin. Thunderstorms will be possible over the higher terrain and parts of the lower deserts of south-central and southwest Arizona each day. Areas of blowing dust and strong winds will likely accompany any thunderstorms that develop. && .DISCUSSION... An extensive area of high and midlevel clouds are over the eastern half of our CWA this afternoon which has limited surface warming so far today. As of noon, temperatures are anywhere from 4-8 degrees cooler than they were at this time yesterday although areas further west, like Blythe and El Centro, are nearly similar under mostly sunny skies. Despite the cloud cover, convection is already firing up on the rim this afternoon while further south near Tucson, convection has been slow to develop as temperatures are running excessively cooler (-15F) today from last nights rain. The 12Z sounding from this morning shows that PWs are up to 1.8 inches in Phoenix, up 0.2 inches from 24 hours ago while there was very little 0-6km shear (~10 kts). According to the SPC climatology page, developed by one of our very own local forecasters, PWs were near record climatology levels this morning which will favor heavy rains over strong downburst winds this afternoon. However, localized downburst gusts as we saw yesterday are certainly not out of the question. The latest HRRR simulation continues to shows an outflow boundary moving through the Phoenix area between 3-6Z tonight. This boundary, if it does form, will likely approach out of the northeast as most of today's convection is centered along the rim. The big question is whether or not this outflow will be strong enough to initiate convection again in the Phoenix area. Local research has shown that PWs above 1.5 inches do not necessarily translate to more severe thunderstorms warnings nor area lightning coverage in our CWA. With that said, forcing is likely more important when we get this saturated so a strong outflow boundary will be needed to generate activity in the valley tonight. Most CAMs do show some sort of boundary moving though Phoenix, although chances of initiating convection at a particular point remains between 10-20%. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Winds will remain out of the west with some gusts up to 15 to 20 kts through around 03Z. Thunderstorms will continue to develop across the higher terrain north, east, and southeast of Phoenix terminals this afternoon, with a likely chance that an outflow from the east to northeast could affect terminals later this afternoon into early this evening (around 03Z). This in term would change the wind flow to an easterly to northeasterly direction. There is also the possibility for new storm development along this outflow boundary. However, there's higher confidence on the outflow boundary than actual storms over the terminals, but the possibility is there and deserves mention in the discussion. The northeasterly wind shift from the outflow is reflected in the 18Z TAFS, but should be taken with caution due to lower confidence in the exact temporal and areal coverage. SCT-BKN mid-high cloud layers mainly aoa 10k feet to prevail through the taf period. Southeast California/Southwest Arizona including KIPL and KBLH: Rather dry airmass will keep cloud cover reduced to just FEW to SCT mid- and high- level cloud layers through the taf period. Winds to mainly follow typical diurnal trends at KIPL. Winds to remain mainly southerly at KBLH with a few afternoon gusts up to 20 kts. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: A gradual increase in available moisture levels to result in an increase in humidities and monsoon thunderstorm activity through the period. Thunderstorm coverage to rise from isolated-scattered on Thursday to scattered-numerous by Sunday/Monday. Locally heavy rains are possible by Sunday/Monday, especially over the higher terrain north and east of Phoenix. Temperatures to fall from slightly above normal levels on Thursday to near, or slightly below normal by Sunday/Monday. Minimum humidities to rise from the 15-30 percent range on Thursday into the 25-40 percent range by Sunday/Monday, with good-excellent overnight recoveries. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Hernandez FIRE WEATHER...Percha
In the hours before
Special weather statement, Jul 11, 2:58 PM MST, 4 hours before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST TUE JUL 11 2017
AZZ563-112245-
Southeast Gila County AZ-
258 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...
At 257 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Sawmill, or 36 miles northeast of Globe, moving west at
25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sawmill and Hilltop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 11013 3349 11050 3350 11056 3381 11050
3371 11017 3365 11011
TIME...MOT...LOC 2157Z 098DEG 20KT 3362 11021
CKSpecial weather statement, Jul 11, 3:52 PM MST, 3 hours 6 minutes before
Special Weather Statement National Weather Service Phoenix AZ 352 PM MST TUE JUL 11 2017 AZZ560-563-112330- Southeast Gila County AZ-San Carlos AZ- 352 PM MST TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST... At 351 PM MST, Doppler radar was tracking a strong thunderstorm near Hilltop, or 24 miles northeast of Globe, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sawmill and Hilltop. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 11028 3346 11037 3349 11068 3381 11052 TIME...MOT...LOC 2251Z 112DEG 9KT 3357 11041 CK
Special weather statement, Jul 11, 4:33 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST TUE JUL 11 2017
AZZ560-562-563-120015-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
433 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...
At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Hilltop to 12 miles north
of Cutter. Movement was northwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
These storms will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 11055 3343 11053 3346 11082 3368 11085
3368 11083 3366 11078 3379 11068 3385 11056
TIME...MOT...LOC 2332Z 113DEG 9KT 3382 11062 3352 11060
CKSpecial weather statement, Jul 11, 6:02 PM MST, 56 minutes before
Special Weather Statement National Weather Service Phoenix AZ 602 PM MST TUE JUL 11 2017 AZZ556-558-562-563-120145- Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 602 PM MST TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 645 PM MST... At 602 PM MST, Doppler radar was tracking a strong thunderstorm near Tonto National Monument, or 7 miles southeast of Roosevelt, moving southeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila...Maricopa and Pinal Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 11116 3370 11097 3353 11082 3343 11107 TIME...MOT...LOC 0102Z 331DEG 8KT 3360 11103 CK
Special weather statement, Jul 11, 6:21 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST TUE JUL 11 2017
AZZ537-541-542-544>549-555-120200-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Northwest Valley AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
621 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...
At 620 PM MST, Doppler radar was tracking strong thunderstorm
produced gust front along a line extending from near Rio Verde to
near Rock Springs. Movement was south at 20 mph.
Winds in excess of 40 mph will be possible with this front as it
passes through.
Locations impacted include...
Phoenix, Mesa, Scottsdale, Apache Junction, Fountain Hills, Paradise
Valley, New River, Cave Creek, Carefree, Deer Valley Airport, Granite
Reef Dam, Lake Pleasant, Falcon Field Airport, McDowell Mountain
Park, Usery Mountain Park, Goldfield Ranch, Desert Mountain,
Scottsdale Airport, Desert Ridge Marketplace and Salt River Tubing
Recreation Area.
LAT...LON 3368 11156 3336 11155 3376 11230 3390 11227
3391 11224 3395 11224 3397 11219 3405 11215
3405 11213
TIME...MOT...LOC 0120Z 000DEG 16KT 3367 11164 3401 11216
CKSpecial weather statement, Jul 11, 6:36 PM MST, 22 minutes before
Special Weather Statement National Weather Service Phoenix AZ 636 PM MST TUE JUL 11 2017 AZZ533-120215- Central La Paz AZ- 636 PM MST TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL 715 PM MST... At 636 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Salome, or 36 miles west of Tonopah. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Salome and Harcuvar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3351 11344 3354 11367 3380 11367 3376 11335 TIME...MOT...LOC 0136Z 190DEG 4KT 3364 11355 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:02 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 11, 6:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 11, 6:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Jul 11, 7:21 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Jul 11, 7:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 11, 8:04 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 116 min |
| Jul 12, 2:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 12, 3:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 12, 4:07 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 12, 4:21 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 24 min |
| Jul 12, 4:43 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 32 min |
| Jul 12, 4:48 PM MST | Special Weather Statement | PSR | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.